Recently, several elderly people who have used sleeping pills improperly or overdose have come to see a doctor, and some even have serious complications. It seems necessary to discuss with everyone the harm of improper application and overdose of sleeping pills.
The number of elderly people over 60 in my country has reached 250 million, and sleep disorders have become the most common health problem among the elderly. There are many types of sleep disorders in this group, with insomnia the most common, followed by obstructive sleep breathing disorder (OSAS), excessive daytime sleepiness (EDS), and abnormal sleep behaviors, such as restless legs syndrome (RLS) or rapid Abnormal sleep behavior (RBD) during eye movement. These sleep disorders will be relieved to a certain extent after treatment with sleeping pills.
There are also many types of sleeping pills, with benzodiazepines being the most widely used. Such as chlordiazepoxide (chlordiazepoxide), diazepam, triazolam, alprazolam, clonazepam, etc., are commonly used. The characteristics of these drugs are quick onset, long acting time, no increase in deep sleep, and easy drug resistance. High-dose application will cause a drop in blood pressure, inhibition of respiratory and circulation, and stop of breathing and heartbeat. Long-term continuous use may cause addiction, and withdrawal symptoms may occur after stopping the drug. The widely used benzodiazepine hypnotics are prone to drug resistance, so that the doses used by elderly patients with insomnia are getting larger and larger, so that they have a poisoning effect.
Cases of sleeping pills abuse
Let’s take a look at the following three patients.
Case 1: Elderly male, 81 years old, taciturn, low mood, poor sleep, difficulty falling asleep, with early awakening, nocturia 3 to 4 times. In recent days, his wife noticed that his symptoms had worsened, accompanied by hallucinations. He often described to his family members that there were outsiders in the living room of his home, or that his deceased relative stayed, or even talked to himself, sometimes emotionally, difficult to control. After undergoing a brain MRI examination in the hospital, it was found that the cortex on the surface of his brain was atrophy, the frontal lobe area of the front part of the brain was most obvious; the ventricle in the middle part of the brain was enlarged obviously; extensive white matter demyelination under the cortex of the brain surface change. This patient moved slowly and had reduced hallucinations after applying antipsychotic drugs, but still had poor sleep and difficulty falling asleep. In order to improve the quality of sleep, the spouse took an extra tablet of alprazolam (0.4 mg). Later, when the patient woke up at night, walking instability aggravated and fell down beside the bed. With the help of his family members, he went back to bed and continued to rest, but the pain in the left pelvis was unbearable. The next day he went to the hospital for an examination and found a fracture of the left femoral neck. He was transferred to the orthopedics emergency department for treatment.
Case 2: Elderly female, 88 years old, with poor memory, no movement for more than 10 years, basically no outdoor activities, a small amount of housework, basic self-care, poor night sleep, sleeping aids with sleeping pills, frequent nocturia, sometimes up to 6~7 Second, during the day easy to sleepiness, lethargy. One day, family members found that she was still asleep during the day and did not pay special attention. In the evening, she was still unable to wake up, accompanied by a rise in body temperature of 38.4°C and apnea. After the family members were sent to the emergency room, the examination revealed that the patient had extensive inflammation in both lungs, accompanied by pleural effusion. The blood test revealed increased white blood cells accompanied by anemia, low albumin levels, and hyponatremia and hypochloremia. The doctor on duty asked about the medical history, and the family members discovered that the patient had eaten up all the alprazolam in the family. This patient was overdose of sleeping pills, or accumulated poisoning caused by long-term use. After active treatment, the lethargic state lasted for a week and then became awake, but his cognitive ability had decreased significantly.
Case 3: Elderly female, 77 years old, a retired teacher, has had poor sleep for many years, and has been using sleeping pills for a long time, such as diazepam, diazepam, and clonazepam. The patient thought that the effect of alprazolam was poor and claimed to have taken 6 tablets at a time. The patient had difficulty falling asleep and was accompanied by early awakening, more dreams, increased nocturia, and a substantial increase in weight to 80 kg. Family members described the patient with extremely poor memory, irritability, suspected of stealing her finances, suspected of being unfaithful to her husband, and taking antihypertensive drugs, lipid-lowering drugs and hypoglycemic drugs for a long time. Clinical examination revealed that the patient’s cerebral surface cortex was atrophy, the brain sulci became deep and widened, the ventricles were enlarged, and the hippocampus was significantly atrophy. He was diagnosed with Alzheimer’s disease and obstructive sleep disordered breathing.
Random medication is harmful
It is not difficult to see that many elderly people have similar behaviors. Importantly, these patients are all accompanied by different degrees of brain atrophy, accompanied by functional impairment of other organs, and have a history of long-term insomnia and the use of sleeping pills. As the elderly grow older, their liver and kidney functions and other tissue and organ functions have declined. People are paying more attention to this, but not enough attention to the state of decreased brain function. If the quality of sleep is not good, take sleeping pills for hypnosis. Many patients and their families do not fully understand the types, mechanism of action, and possible harms of sleeping pills. Little is known about the short-term effects, long-term effects, and drug resistance and addiction of sleeping drugs. As a result, a long-term or ultra-long-term use of a sleeping pill will result in serious accumulation of poisoning and damage the function of the brain and other organs.
Try to analyze it. The third patient had obvious sleep-disordered breathing. The application of large doses of sleeping pills significantly aggravated the symptoms, further damaged the brain and accelerated the process of brain atrophy. The second patient had a toxic reaction due to taking a large amount of sleeping pills at one time. In the first patient, due to brain atrophy and ventricular enlargement, on the basis of the slow and unstable walking in the past, an excessive amount of sleeping pills caused him to fall and cause fractures, which added additional pain and medical burden. What makes people sad is that the patients and their families are very casual about the application of sleeping pills. There is no awareness of the dangers of sleeping pills for long-term or overdose, and they have not consulted professional doctors.
The choice and application of sleeping pills is a very serious matter. In clinical practice, many patients ask to buy a sleeping pill by name, because it has been used for a long time and the effect is good, or a friend recommends it. As everyone knows, this may bury hidden dangers for health. It is strongly recommended to use sleeping drugs carefully and scientifically. Patients with sleep disorders should consult a professional sleep therapist.